Warning for hay

fever sufferers

Driver suffering from hay fever

HAY fever sufferers should think twice before getting behind the wheel, says road safety organisation GEM Motoring Assist.

Scientists have warned that pollen from many plants is present in the air for more of the year these days, thanks to changes in the weather.

GEM says it's more important than ever for drivers affected by seasonal allergies to check their medicines carefully before getting behind the wheel, and to be aware of the possible adverse effects these drugs can have on their driving.

GEM road safety adviser James Luckhurst said: "Scientists point to two main changes as the planet warms. First, the allergy season is lasting longer. Second, pollen levels are increasing1.

"This is bad news for the estimated 15 million-plus hay fever sufferers in the UK, who now face longer periods dealing with unpleasant allergy symptoms such as sneezing, itchy eyes, runny nose and coughing.

"GEM is keen to ensure that drivers affected by hay fever understand that some remedies can affect their ability to drive safely. They could cause tiredness, dizziness or grogginess, as well as compromising a driver's vision and reaction time.

"That's why we recommend you check with your GP or pharmacist, and you have a careful read of any warnings contained on the labels of the medicines you plan to take.

"The same road traffic laws apply to medicines as to illicit drugs. So, if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence."

GEM has prepared the following tips for any driver likely to experience hay fever:

1. Ask your doctor or pharmacist if a medicine could affect your ability to drive. Be particularly careful if you are using a medicine for the first time.

2. If you do experience potentially dangerous side effects from a medicine, don't drive. Organise a taxi or a lift from a friend if you need to travel.

3. If you find a particular medicine is making you sleepy, consider asking if there is a non-sedating alternative available.

4. It's not just prescription medicines that can cause drowsiness and other potentially dangerous side-effects. So, check with your pharmacist if you plan to use an over-the-counter drug.

5. If you're unsure about the warning given on the medicine you're using, ask your doctor or pharmacist to explain any risks⦠before you drive anywhere.

6. Be aware that drinking alcohol while taking medicines can intensify drowsy side-effects. Even small amounts of alcohol mixed with medicines can make it dangerous to drive.

LATEST MOTORING NEWS

SOLD in the UK since 2001, the Hyundai Sante Fe has been praised for its...

Read more View article

USUALLY I find cars never get anywhere near the quoted average economy figures...

Read more View article

YOU could make a sound argument that Japanese car maker Subaru is the most...

Read more View article

LATEST NEWS

Google+